Tennessee, 2018

Hail and Damaging Winds in Tennessee, May 5, 2018

May 5, 2018 · NWS OHX · 6 events in 3 counties and zones

Scattered strong to severe thunderstorms during the afternoon hours on May 5 brought large hail and wind damage to parts of eastern Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to severe thunderstorms during the afternoon hours on May 5 brought large hail and wind damage to parts of eastern Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 5, 10:19 AM CST, 56 minutes earlier.

Area forecast discussion, May 5, 10:19 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1119 AM CDT Sat May 5 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Late this morning, some fairly strong thunderstorms had developed
across Giles County and surrounding areas. The storms had formed
in an area of 30-35KT low level bulk shear with 500-1000 J/kg
cape. As the low pressure and cold front continue to move east,
it looks like the best combination of cape reaching 1000 and 35KT
bulk shear will shift east northeast through the next couple of
hours. So, we will have to watch areas around Shelbyville,
Manchester, Woodbury, and possibly up to Murfreesboro for some
strong storms and perhaps a couple of marginally severe storms
with wind gust and hail potential. That axis will move on up to
Cookeville and Crossville by mid afternoon.

&&

.AVIATION...
12Z TAF DISCUSSION.

Deteriorating flight conditions will be the story at all mid-state
terminals through the morning and into the afternoon hours. VFR
will become MVFR by late this morning, then IFR this evening as
the upper low swings overhead. Brief IFR vis is likely with any
heavier rains. VFR should return after 06Z for KCKV/KBNA/KMQY, but
IFR will likely hold firm at KCSV into Sunday morning.

Northerly winds will be light (10 kts or less) throughout the
cycle.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Unger
Hazardous weather outlook, May 5, 10:35 AM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1135 AM CDT Sat May 5 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-061645-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1135 AM CDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms with wind gusts around 40 mph and small
hail are possible through the afternoon for southeastern areas of
the Mid State. This includes Shelbyville, Manchester,
McMinnville, and perhaps as far north as Cookeville and
Crossville. One or two of the thunderstorms could become briefly
severe with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of strong winds or hail would be appreciated.

13

In the hours before

Special weather statement, May 5, 9:42 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
1042 AM CDT SAT MAY 5 2018

TNZ095-051615-
Giles TN-
1042 AM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILES COUNTY UNTIL
1115 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pulaski and Frankewing.

LAT...LON 3519 8704 3535 8692 3535 8691 3534 8691
      3534 8690 3532 8691 3531 8691 3531 8687
      3530 8686 3532 8685 3529 8683 3517 8683
      3512 8698
TIME...MOT...LOC 1542Z 227DEG 12KT 3517 8699

Whitehead
Special weather statement, May 5, 10:39 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
1139 AM CDT SAT MAY 5 2018

TNZ077-051715-
Coffee TN-
1139 AM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 1215
PM CDT...

At 1138 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or near Manchester, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Tullahoma and Summitville.

LAT...LON 3534 8620 3539 8625 3539 8627 3541 8625
      3541 8626 3542 8625 3545 8625 3545 8624
      3546 8625 3566 8614 3566 8612 3552 8588
      3550 8588
TIME...MOT...LOC 1638Z 227DEG 18KT 3543 8617

Whitehead

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coffee

When
May 5, 11:15 AM CST
Where
Coffee County, Manchester
Measured
1 in hail
Reported by
Social Media
Coordinates
35.480, -86.080

Facebook photos and videos showed hail ranging from pea up to quarter size fell in Manchester.

Hail, Coffee

When
May 5, 11:34 AM CST
Where
Coffee County, 5 mi NE of Manchester
Measured
1 in hail
Reported by
Social Media
Coordinates
35.531, -86.017

Hail, Coffee

When
May 5, 11:36 AM CST
Where
Coffee County, Summitville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.570, -86.000

Thunderstorm Wind, Coffee

When
May 5, 11:40 AM CST
Where
Coffee County, Summitville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.570, -86.000

Coffee County Highway Department reported several trees down in the Summitville area.

Hail, Putnam

When
May 5, 1:15 PM CST
Where
Putnam County, Cookeville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.170, -85.500

Several reports indicated pea to dime size hail fell across Cookeville.

Thunderstorm Wind, Overton

When
May 5, 1:31 PM CST
Where
Overton County, 3.13 mi WSW of Rickman to 2.56 mi SW of Rickman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.259, -85.424

Large tree limbs were blown down blocking Melton Road with windows reportedly blown out of a home at 205 Melton Road. A tree and power lines were also blown down on Thompson Place Lane at Paron Road just west of Highway 111 with the roadway blocked, with other trees blown down on West Netherland Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760853, 760854, 760855, 760856, 760864, 760875.